BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific Arabic Spanish Russian Chinese Welsh
BBCi CATEGORIES   TV   RADIO   COMMUNICATE   WHERE I LIVE   INDEX    SEARCH 

BBC NEWS
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 


Commonwealth Games 2002

BBC Sport

BBC Weather

SERVICES 
Wednesday, 26 September, 2001, 18:06 GMT 19:06 UK
Drug tackles Prozac libido loss
Loss of libido is a distressing side effect for people on antidepressants
Loss of libido is a distressing side effect for people on antidepressants
Patients on antidepressants who suffer a loss of libido could be offered hope with a treatment to combat the side effect.

At least a third of people who take the class of antidepressants, which includes Prozac, have problems with sexual arousal.

But now, a Reading-based company is developing a drug with Prozac's manufacturers, Eli Lilly, which could boost patients' sex drive.

The company, Vernalis, is developing a drug codenamed VML 670, which is thought to act on one of the receptors in the brain that reacts to serotonin.


It would be better if we had medication which didn't produce these side effects

Professor Allan Young, University of Newcastle
But the manufacturers say it could be up to five years before the drug is available to patients.

The work is featured in the magazine New Scientist.

Mood alteration

Serotonin is a chemical which influences mood in many different ways.

Prozac belongs to a group of antidepressants called SSRIs, selective serotonin re-uptake inhibitors, which increase the amount of serotonin available to act on receptors.

That helps tackle the depressive symptoms, but can also affect sexual arousal.

One the sexual side effects caused by antidepressants is anorgasmia - a difficulty in reaching orgasm. Patients can also simply lose interest in sex.

John Hutchison, senior vice president for development at Vernalis, told BBC News Online: "For the patients that develop new sexual problems while taking antidepressants, we would like this new drug to reverse these problems, and put them back to where they were before."

He said there were 15 subtypes of serotonin receptor, and it was hoped to affect the one which controlled sexual response.

"SSRIs will act indiscriminately across the whole 15, but we do know that one of the effects of SSRIs is they turn of this particular receptor. We're trying to turn it on again."

He added that Viagra had been considered as a solution to the side effect, but added that although it can increase blood flow, it does not change desire or arousal.

He said tests on rats had shown VML 670 increased the animals' sex drive.

Males mounted receptive females more quickly, and ejaculated more quickly.

Tests of VML 670 on healthy people have been completed safely. Studies are due to be carried out on people taking SSRIs.

But Mr Hutchison warned the drug would not raise the sex drive of people who were not taking antidepressants, and said they should not try it.

"Our healthy volunteers reported no difference in arousal. That's good news, because we don't want to alter normal sex drive," he said.

'Drawback'

Allan Young, professor of general psychiatry at the University of Newcastle, told BBC News Online: "It would be better if we had medication which didn't produce these side effects."

"The sexual-side effects of antidepressants do represent a significant draw-back of these treatments for many people.

"Depression is a common illness and SSRI antidepressants are widely used and should be taken for prolonged periods.

"Development of new treatments to reduce the side effect burden and therefore increase compliance are to be welcomed.

"The proposed drug seems to be likely to help, but the proof will be shown in clinical trials."

See also:

11 Jun 01 | Health
Anti-depressant addiction warning
26 Jun 01 | Health
Sex a turn-off for many UK women
22 May 00 | Health
Prozac 'may encourage suicide'
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories